Algebraic & Geometric Topology

Spectra of units for periodic ring spectra and group completion of graded $E_{\infty}$ spaces

Steffen Sagave

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We construct a new spectrum of units for a commutative symmetric ring spectrum that detects the difference between a periodic ring spectrum and its connective cover. It is augmented over the sphere spectrum. The homotopy cofiber of its augmentation map is a non-connected delooping of the usual spectrum of units whose bottom homotopy group detects periodicity.

Our approach builds on the graded variant of E spaces introduced in joint work with Christian Schlichtkrull. We construct a group completion model structure for graded E spaces and use it to exhibit our spectrum of units functor as a right adjoint on the level of homotopy categories. The resulting group completion functor is an essential tool for studying ring spectra with graded logarithmic structures.

Article information

Source
Algebr. Geom. Topol., Volume 16, Number 2 (2016), 1203-1251.

Dates
Received: 26 June 2015
Revised: 11 July 2015
Accepted: 13 July 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841164

Digital Object Identifier
doi:10.2140/agt.2016.16.1203

Mathematical Reviews number (MathSciNet)
MR3493419

Zentralblatt MATH identifier
06577078

Subjects
Primary: 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.)
Secondary: 55P48: Loop space machines, operads [See also 18D50]

Keywords
E-infinity space symmetric spectrum group completion units of ring spectra Gamma-space

Citation

Sagave, Steffen. Spectra of units for periodic ring spectra and group completion of graded $E_{\infty}$ spaces. Algebr. Geom. Topol. 16 (2016), no. 2, 1203--1251. doi:10.2140/agt.2016.16.1203. https://projecteuclid.org/euclid.agt/1510841164


Export citation

References

  • M Ando, A,J Blumberg, D Gepner, Parametrized spectra, multiplicative Thom spectra, and the twisted Umkehr map, preprint (2015)
  • M Ando, A,J Blumberg, D Gepner, M,J Hopkins, C Rezk, An $\infty$–categorical approach to $R$–line bundles, $R$–module Thom spectra, and twisted $R$–homology, J. Topol. 7 (2014) 869–893
  • M Ando, A,J Blumberg, D Gepner, M,J Hopkins, C Rezk, Units of ring spectra, orientations and Thom spectra via rigid infinite loop space theory, J. Topol. 7 (2014) 1077–1117
  • C Barwick, On left and right model categories and left and right Bousfield localizations, Homology, Homotopy Appl. 12 (2010) 245–320
  • J,M Boardman, R,M Vogt, Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Mathematics 347, Springer, Berlin (1973)
  • F Borceux, Handbook of categorical algebra, $2$, Encyclopedia of Mathematics and its Applications 51, Cambridge Univ. Press (1994)
  • A,K Bousfield, E,M Friedlander, Homotopy theory of $\Gamma $–spaces, spectra, and bisimplicial sets, from: “Geometric applications of homotopy theory”, Lecture Notes in Math. 658, Springer, Berlin (1978) 80–130
  • B,I Dundas, T,G Goodwillie, R McCarthy, The local structure of algebraic $K\!$–theory, Algebra and Applications 18, Springer, London (2013)
  • P,G Goerss, J,F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • P,S Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs 99, Amer. Math. Soc. (2003)
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, Amer. Math. Soc. (1999)
  • J,A Lind, Diagram spaces, diagram spectra and spectra of units, Algebr. Geom. Topol. 13 (2013) 1857–1935
  • M,A Mandell, An inverse $K\!$–theory functor, Doc. Math. 15 (2010) 765–791
  • M,A Mandell, J,P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. 82 (2001) 441–512
  • J,P May, The geometry of iterated loop spaces, Lecture Notes in Mathematics 271, Springer, Berlin (1972)
  • J,P May, $E\sb{\infty }$ ring spaces and $E\sb{\infty }$ ring spectra, Lecture Notes in Mathematics 577, Springer, Berlin (1977)
  • J Rognes, Topological logarithmic structures, from: “New topological contexts for Galois theory and algebraic geometry”, (A Baker, B Richter, editors), Geom. Topol. Monogr. 16, Coventry (2009) 401–544
  • J Rognes, Algebraic $K\!$–theory of strict ring spectra, from: “Proceedings of the International Congress of Mathematicians, Vol. II”, Kyung Moon Sa, Seoul (2014) 1259–1283
  • J Rognes, S Sagave, C Schlichtkrull, Localization sequences for logarithmic topological Hochschild homology, Math. Ann. 363 (2015) 1349–1398
  • J Rognes, S Sagave, C Schlichtkrull, Logarithmic topological Hochschild homology of topological $K$–theory spectra, preprint (2015)
  • S Sagave, Logarithmic structures on topological $K\!$–theory spectra, Geom. Topol. 18 (2014) 447–490
  • S Sagave, C Schlichtkrull, Graded units of ring spectra and graded Thom spectra In preparation
  • S Sagave, C Schlichtkrull, Diagram spaces and symmetric spectra, Adv. Math. 231 (2012) 2116–2193
  • S Sagave, C Schlichtkrull, Group completion and units in $\mathscr I$–spaces, Algebr. Geom. Topol. 13 (2013) 625–686
  • S Sagave, C Schlichtkrull, Virtual vector bundles and graded Thom spectra, preprint (2014)
  • C Schlichtkrull, Units of ring spectra and their traces in algebraic $K\!$–theory, Geom. Topol. 8 (2004) 645–673
  • S Schwede, Stable homotopical algebra and $\Gamma$–spaces, Math. Proc. Cambridge Philos. Soc. 126 (1999) 329–356
  • S Schwede, Symmetric spectra, Book project in progress (2007) Available at \setbox0\makeatletter\@url http://www.math.uni-bonn.de/people/schwede/SymSpec.pdf {\unhbox0
  • G Segal, Categories and cohomology theories, Topology 13 (1974) 293–312
  • N Shimada, K Shimakawa, Delooping symmetric monoidal categories, Hiroshima Math. J. 9 (1979) 627–645